Anyone dealing with Low Platelet Count?

BenLenBo
BenLenBo Member Posts: 145
I received a call yesterday from Oncologist, stating he was not happy with
my Low Platelet Count. It has been low since I was admitted in to the Hospital in September. I was given two units, but had 3 surgeries, one to fix screw up from
foley cath put in wrong, had over a liter of blood in bladder when airlifted to
Fargo, ND. Second was tumor removal, and third blood clot removal. I was given a steroid
Decadrone, to build platelets. They are looking at it being the Temodar or Keppra?
Has anyone else had this problem?

Comments

  • dmercer1
    dmercer1 Member Posts: 16
    Low platelets have been an
    Low platelets have been an issue with me from the beginning. We eventually had to lower my chemo dose because they never recovered in time for me to stay on schedule. Once we lowered my does, I did fine. My understanding is that other than a transfusion there isn't anything you can do to boost your platelets except wait for your bone marrow to replenish them. I'm pretty sure steroids have nothing to do with the platelets.
  • BenLenBo
    BenLenBo Member Posts: 145
    dmercer1 said:

    Low platelets have been an
    Low platelets have been an issue with me from the beginning. We eventually had to lower my chemo dose because they never recovered in time for me to stay on schedule. Once we lowered my does, I did fine. My understanding is that other than a transfusion there isn't anything you can do to boost your platelets except wait for your bone marrow to replenish them. I'm pretty sure steroids have nothing to do with the platelets.

    Thank you for the quick
    Thank you for the quick response. My Doctor wants to try Decadrone, but
    reading the side effects from this drug, not sure if I want to be on it
    for 5 days. (Neck swelling, unbalanced gait, moon face, overactive appetite
    and possible skin rash all over body, along with sleep problems, vision
    and thought problelms). Frustrating!
  • Scottgri
    Scottgri Member Posts: 44
    BenLenBo said:

    Thank you for the quick
    Thank you for the quick response. My Doctor wants to try Decadrone, but
    reading the side effects from this drug, not sure if I want to be on it
    for 5 days. (Neck swelling, unbalanced gait, moon face, overactive appetite
    and possible skin rash all over body, along with sleep problems, vision
    and thought problelms). Frustrating!

    I had platelet issues
    I had platelet issues because of Temodar, they are fast vowing cells which are the same type it targets,it just can't tell the difference between the goodmones and the bad ones.

    I was on Decadron for a long time in various doses. For me I didn't cnsider not taking it...it was prescribed to reduce the chance of excessive swelling after a craniotomy. With knee surgery the skin just swells, the brain has no where to go because the skull is fixed and that is not a good thing!

    I found it made me a little harsh, quick to judge and had to apologize to my wife a lot more than usual....haha, sort of. Over the course of a couple of months I only felt full twice, it was so infrequent I remember them; i loss muscle mass, specifically noticed my quads got weaker.

    Please, this is not meant to scare you, but instead help you to be ready and reduce the surprises, lord knows we've had enough surprises!

    Despite my list of side affects, I'd do it all over again because that was a year ago and here I sit reading and contributing to a message board instead of pushing daisies as some docs told me I would be by now.

    I found a doctor I could trust, quite literally with my life, when he prescribed it, I took it. Again, don't be shepherded into something you don't want to do, but for me it was worth it and I am recovering fantastically!!!
  • BenLenBo
    BenLenBo Member Posts: 145
    Scottgri said:

    I had platelet issues
    I had platelet issues because of Temodar, they are fast vowing cells which are the same type it targets,it just can't tell the difference between the goodmones and the bad ones.

    I was on Decadron for a long time in various doses. For me I didn't cnsider not taking it...it was prescribed to reduce the chance of excessive swelling after a craniotomy. With knee surgery the skin just swells, the brain has no where to go because the skull is fixed and that is not a good thing!

    I found it made me a little harsh, quick to judge and had to apologize to my wife a lot more than usual....haha, sort of. Over the course of a couple of months I only felt full twice, it was so infrequent I remember them; i loss muscle mass, specifically noticed my quads got weaker.

    Please, this is not meant to scare you, but instead help you to be ready and reduce the surprises, lord knows we've had enough surprises!

    Despite my list of side affects, I'd do it all over again because that was a year ago and here I sit reading and contributing to a message board instead of pushing daisies as some docs told me I would be by now.

    I found a doctor I could trust, quite literally with my life, when he prescribed it, I took it. Again, don't be shepherded into something you don't want to do, but for me it was worth it and I am recovering fantastically!!!

    Thank you for you response.
    Thank you for you response. I ended up taking Decadron for 4 days, to bring my platelets up so I can take my Temador for my 5 day cycle. My mother found a diet, using certain foods that will also help enhance my platelets which has been helpful, and food is easy to eat and find in the grocery store.

    I did not have any reactions to the decadron, so guess I worried for nothing.

    It's been 6 months since I was diagnoised with Oli Grade III with 1P/19Q deletions. 99% of my tumor was removed and nothing is visiable on MRI's at the present time. Dr's treated me aggressively with Chemo and Temador, one month after still clear, and will be
    having my next 3 month checkup April 13. I feel great, back at work, hanging with friends, and enjoying life.

    I do agree with you about the right doctors. I was lucky to have the best from three
    facilities, Roger Maris, Mayo and John Hopkins call the shots.

    Hope you have a great Easter!


    Benjamin
  • Delfino
    Delfino Member Posts: 2
    dmercer1 said:

    Low platelets have been an
    Low platelets have been an issue with me from the beginning. We eventually had to lower my chemo dose because they never recovered in time for me to stay on schedule. Once we lowered my does, I did fine. My understanding is that other than a transfusion there isn't anything you can do to boost your platelets except wait for your bone marrow to replenish them. I'm pretty sure steroids have nothing to do with the platelets.

    Low Platelets
    What blood test signifies your platelets are low?

    Is it the platelets count way below 130 or the White Blood Count much below 4.8?

    My wife complete all her chemo/rad and am wondering where her immune system is at.

    Thanks
  • BenLenBo
    BenLenBo Member Posts: 145
    Delfino said:

    Low Platelets
    What blood test signifies your platelets are low?

    Is it the platelets count way below 130 or the White Blood Count much below 4.8?

    My wife complete all her chemo/rad and am wondering where her immune system is at.

    Thanks

    Platelets
    When the lab does a blood work up after chemo/radiation, platelets are counted.

    White Blood Cells - 5,000-10,000/mm (infection when numbers are high)

    Red Blood Cells - 4.7-6.1/Male 4.2-5.4/Female

    Platelets - 150,000-400,000mm - platelets help our body stop bleeding, works
    with other blood factors to form clots. Excessive bleeding and
    bruising is caused by low platelets. If you get cut you bleed!!!!
    Chemo causes platelets to be destroyed, but rebuild when chemo is stopped, I take
    chemo (temador) 5 days and have a 28 day break. Between my diet to increase
    my platelets and decradon, my platelets build up faster between courses, feel more
    energetic.

    When I was notified my platelets were low, they were at 38,000, now I am over
    128,000 and building hopefully.

    Hope this answers your questions-
  • stacy0611
    stacy0611 Member Posts: 14
    BenLenBo said:

    Platelets
    When the lab does a blood work up after chemo/radiation, platelets are counted.

    White Blood Cells - 5,000-10,000/mm (infection when numbers are high)

    Red Blood Cells - 4.7-6.1/Male 4.2-5.4/Female

    Platelets - 150,000-400,000mm - platelets help our body stop bleeding, works
    with other blood factors to form clots. Excessive bleeding and
    bruising is caused by low platelets. If you get cut you bleed!!!!
    Chemo causes platelets to be destroyed, but rebuild when chemo is stopped, I take
    chemo (temador) 5 days and have a 28 day break. Between my diet to increase
    my platelets and decradon, my platelets build up faster between courses, feel more
    energetic.

    When I was notified my platelets were low, they were at 38,000, now I am over
    128,000 and building hopefully.

    Hope this answers your questions-

    Low Platelets - Temodar
    It's great to hear youe platlets are getting up there! Good work!

    My platlets went so low after my second 5 day round of Temodar, I had to quit chemo. I am going into my 6th month off chemo and my blood counts are still not "normal" and they have told me they may never be "normal". They explained it as "too toxic" for my system.

    I am happy to hear things have rebounded for you! I have heard others have great results with Temodar!

    Blessings,
    Stacy